Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
185 Doctors are Online

Suggest treatment for hyponatremia

User rating for this question
Very Good
Answered by

Internal Medicine Specialist
Practicing since : 2001
Answered : 2272 Questions
Question
I have an elderly relative that has been released from medium-intensive care by Internal Medicine specialists, she came into the hospital with very low sodium levels (hyponatremia), after a week of sodium correction therapy she was released, but after a week at home symptoms of hyponatremia are starting to show again (hand and finger swelling), she already has severe neurologic issues (stupor). Having said that, I want to know, what can I do to correct the problem at home, prior to taking her back to the hospital, those visits take a huge toll on her, i.e she still shows the black marks of troubled IV applications, and her veins are too weak to be of any worth,

please advise
Posted Thu, 21 Aug 2014 in Medicines and Side Effects
 
 
Answered by Dr. Ram Choudhary 1 hour later
Brief Answer:
May need observed Na correction

Detailed Answer:
Hi Integru.....,
Welcome to healthcare Magic!
Your elderly lady relative is apparently very sick and has many comorbid conditions. such patients are typically susceptible to infections like pneumonia and urinary tract infections and develop a condition called SIADH, marked by hyponatremia. Patient may develop hyponatremia due to poor intake due to stupor and may develop stupor due to hyponatremia. So a complex relationship.
I would suggest get her examined by a local physician and get Complete blood counts, Renal function tests, urine routine and culture and a chest Xray.
If any infection is detected then it should be treated with suitable antibiotics.
If urea and creatinine are not raised then she should have restricted fluid intake to less than 1-1.5 litres a day depending on her weight. There are options of giving additional edible salt about 3grms 8hourly.
The correction of sodium should not be fast and the sodium increase should not exceed > 10Meq in a day otherwise patients may slip into Osmolar demyelination and become comatose.
For that reason she should be closely watched by a local doctor and serum sodium levels should be done every 12 hourly during active correction.
In resistant cases a drug Tolvaptan can be added under physician supervision.
I hope the advise would be informative and useful for you.
Take Care!
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor